Alert archive / Nevada / Special Weather Statements in 2012
Special Weather Statement, NWS Reno, NV
NWS Reno, NV issued this special weather statement at Jun 1, 2012, 5:02 PM PDT for Storey County, Nevada. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 1, 2012, 5:02 PM PDT (00:02 UTC)
- Expired
- Jun 1, 2012, 5:30 PM PDT
- In force
- 28 min
- Issued by
- NWS Reno, NV
County Storey County, NV
The radar
The Reno radar (KRGX), 16 km from the middle of the area, began a volume at 00:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Reno, NV (KREV), launched 00:00Z, 0.0 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 44 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 3775 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
185 WWUS85 KREV 020002 SPSREV SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RENO NV 502 PM PDT FRI JUN 1 2012 NVZ003-020030- GREATER RENO-CARSON CITY-MINDEN AREA- 502 PM PDT FRI JUN 1 2012 ...STRONG THUNDERSTORM NEAR SPANISH SPRINGS... AT 459 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR SPANISH SPRINGS...OR 12 MILES NORTHEAST OF RENO...AND MOVING NORTHEAST AT 15 MPH. HEAVY RAIN...SMALL PEA SIZE HAIL...AND STRONG GUSTY WINDS TO 50 MPH...WILL OCCUR WITH THIS STORM. * LOCATIONS AFFECTED INCLUDE...SPANISH SPRINGS AIRPORT. HEAVY RAINFALL IS OCCURRING WITH THIS STORM. EXPECT PONDING OF WATER ON ROADWAYS. IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY AWAY FROM WINDOWS. && LAT...LON 3983 11966 3971 11949 3960 11964 3966 11975 TIME...MOT...LOC 0001Z 222DEG 13KT 3965 11965 $$ MYRICK
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this special weather statement went out at Jun 1, 2:00 PM PDT, 3 hours 2 minutes earlier.
Area forecast discussion, Jun 1, 2:00 PM PDT, 3 hours 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RENO NV 200 PM PDT FRI JUN 1 2012 .SHORT TERM... VERY WARM TEMPERATURES TODAY ACROSS THE REGION, WITH RECORD HIGH TEMPERATURES LIKELY. RECORD HIGH TEMPERATURE FOR JUNE 1ST IN RENO WAS SET BACK IN 2007, AT 94 DEGREES. WE WILL HAVE TO SEE LATER THIS AFTERNOON IF WE BREAK THE RECORD OR NOT, BUT SO FAR WE'RE ON TRACK. SEE PUBLIC INFORMATION STATEMENT FOR A LIST OF LOCAL RECORD HIGHS FOR JUNE 1ST. A WEAKNESS IN THE RIDGE IS MOVING OVER CA/NV TODAY, WITH COOLING TEMPERATURES ALOFT. WE'RE ALREADY STARTING TO SEE TOWERING CUMULUS OVER THE EASTERN SIERRA AND WESTERN NEVADA. MORNING SOUNDING HAD A WEAK CAP AT 450MB, BUT AS SOON AS THE HEATING OVERCOMES THIS CAP, ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE REGION. CONVECTION WILL DEVELOP OVER THE HIGHER TERRAIN AND LASSEN CONVERGENCE ZONE FIRST, THEN PUSH EASTWARD INTO WESTERN NEVADA BY LATE AFTERNOON AND INTO THE EVENING. WITH THE VERY WARM TEMPERATURES IN THE GREAT BASIN TODAY (LOVELOCK SHOULD BE UP TO NEAR 100 DEGREES), THE THERMAL TROUGH WILL SHIFT INTO CENTRAL NEVADA AND WESTERLY ZEPHYR WIND WILL PUSH ALL CONVECTION OUR OF THE TAHOE BASIN THIS EVENING AND EAST OF HIGHWAY 395. THIS AREA OF LOW-LEVEL CONVERGENCE ALONG AND EAST OF HIGHWAY 395 WILL BE THE AREA OF GREATEST THUNDERSTORM COVERAGE. THE MAIN THREAT FROM THUNDERSTORMS TODAY WILL BE GUSTY OUTFLOW WINDS OF UP TO 50 MPH OR MORE. THERE MAY BE SOME SMALL HAIL AS WELL, BUT THE DRY BOUNDARY LAYER WILL PROVIDE A FAVORABLE ENVIRONMENT FOR DOWNBURST WINDS. THUNDERSTORMS WILL ALSO HAVE MODERATE OR LOCALLY HEAVY RAINFALL, BUT A FEW NEW LIGHTNING STARTS COULD BE POSSIBLE. THUNDERSTORM ACTIVITY SHOULD WIND DOWN AFTER MIDNIGHT, ALTHOUGH LATEST MODELS ARE SHOWING POTENTIAL FOR A FEW SHOWERS LINGERING THROUGH THE OVERNIGHT AS THEY MOVE EAST OF GERLACH/LOVELOCK. TEMPERATURES COME DOWN A FEW DEGREES ON SATURDAY AS WE GET SLIGHTLY COOLER TEMPS ALOFT, BUT STILL WELL ABOVE NORMAL. ISOLATED THUNDERSTORMS WILL BE POSSIBLE NEAR THE OREGON BORDER AND SOUTH INTO MINERAL COUNTY, DUE TO SOME LINGERING MOISTURE/INSTABILITY. AFTERNOON WINDS WILL INCREASE TO THE AROUND 30 MPH. MUCH DEEPER AND COLDER LOW PRESSURE SYSTEM IS SET TO MOVE INTO NORTHERN CA/NV BY EARLY NEXT WEEK. THIS WILL INCREASE OUR WINDS STARTING SUNDAY, WITH GUSTS TO 35MPH. THERMAL AND PRESSURE GRADIENTS WILL INCREASE IN RESPONSE TO THE DEEPENING TROUGH AND JET MOVING INTO THE REGION, WITH WINDS ON MONDAY INCREASING WITH GUSTS AROUND 45MPH OR MORE. ECMWF AND GFS HAVE BEEN SHOWING A SOLID PRECIPITATION EVENT AS WELL, ESPECIALLY IN THE SIERRA MONDAY AFTERNOON AND MONDAY NIGHT. CONFIDENCE IS RISING WITH REGARD TO RAINFALL IN THE SIERRA OF OVER 0.5" AND OVER 0.25" ALONG THE SIERRA FRONT NORTH OF RENO (INCLUDING SUSANVILLE). SNOW LEVELS WILL START OUT VERY HIGH, THEN COME DOWN TO AS LOW AS 5000 FEET TUESDAY MORNING. LATEST GFS IS A LITTLE DISCOURAGING THROUGH, WITH A TREND OF LESS QPF FOR THE RENO-TAHOE AREA. DIDN'T LOWER ANY POPS OR QPF THOUGH, AS THIS IS PROBABLY AN OUTLIER COMPARED TO ECMWF/GEM. HOON .LONG TERM...TUESDAY THROUGH FRIDAY... MADE ONLY MINOR TWEAKS TO THE EXTENDED GRIDS WITH THIS PACKAGE AS THERE IS SOME UNCERTAINTY AS TO HOW QUICKLY THE COLD TROUGH DEPARTS THE FORECAST AREA TUESDAY INTO TUESDAY NIGHT. THE 12Z GFS TRENDED SLOWER...WITH QUITE A BIT OF SPREAD AMONGST THE MEMBERS OF THE 12Z GFS ENSEMBLE. THE 12Z GEM AND ECMWF ARE FASTER...WITH THE TROUGH LIFTING ACROSS NORTHEAST NEVADA TUESDAY AFTERNOON. THE BEST CHANCE OF SHOWERS ON TUESDAY WILL BE NORTH OF INTERSTATE 80. WITH H700 TEMPS PROGGED TO BE NEAR -8C MIDDAY TUESDAY ACROSS THE NORTH...A MIX OF RAIN AND SNOW SHOWERS ARE POSSIBLE ON TUESDAY AT HIGHER ELEVATIONS ABOVE 6000 FT. HIGH TEMPS ON TUESDAY WILL BE WELL BELOW NORMAL...WITH HIGHS STRUGGLING TO REACH THE MID 60S ACROSS WESTERN NEVADA VALLEYS. TEMPS WILL GRADUALLY WARM THROUGH THE REMAINDER OF THE WORK WEEK AS A SHORTWAVE RIDGE OF HIGH PRESSURE BUILDS ALONG THE WEST COAST. MYRICK && .AVIATION... THE MAIN OPERATIONAL CONCERN THROUGH EARLY THIS EVENING WILL BE THE POTENTIAL FOR GUSTY AND ERRATIC OUTFLOW WINDS AND SMALL HAIL NEAR THUNDERSTORMS. THE BEST CHANCE OF SCT STORMS WILL BE JUST EAST OF THE SIERRA ALONG THE 395 CORRIDOR THROUGH 23Z...THEN PUSHING TO THE EAST ACROSS THE WESTERN NEVADA BASIN AND RANGE THROUGH EARLY THIS EVENING. OTHERWISE...WINDS WILL BE LIGHT WITH VFR CONDS EXPECTED THROUGH SATURDAY. MYRICK && .FIRE WEATHER... THUNDERSTORMS ALREADY DEVELOPING AS OF 1300 ALONG CONVERGENCE ZONES IN NORTHERN LASSEN/WASHOE COUNTIES AND IN SOUTHERN MONO/MINERAL COUNTIES. WEAK WESTERLY FLOW WILL DEVELOP AFTER 1600 PUSHING STORMS ACROSS THE SIERRA FRONT AND BASIN AND RANGE THROUGH THE EVENING. WITH TEMPERATURES IN THE HIGH 90S TO NEAR 100 DEGREES COMBINED WITH DRY AIR NEAR THE SURFACE ACROSS WESTERN NEVADA, THE MAIN CONCERN WITH THUNDERSTORMS WILL BE FOR GUSTY OUTFLOW WINDS, ESPECIALLY EAST OF THE SIERRA FRONT. LIGHTNING IS EXPECTED WITH THESE STORMS AND IF STRIKES OCCUR OUTSIDE OF MAIN PRECIPITATION CORES THEN FIRE STARTS ARE POSSIBLE. OVER THE WEEKEND, A TROUGH APPROACHING THE WEST COAST WILL BRING INCREASED WINDS TO EASTERN CA AND WESTERN NEVADA WITH THE POTENTIAL FOR NEAR CRITICAL CONDITIONS BY LATE SATURDAY AFTERNOON AND EVENING. WEST TO SOUTHWEST FLOW WILL INCREASE ALONG WITH A STRENGTHENING SURFACE GRADIENT TO PRODUCE WINDS 10 TO 20 MPH WITH GUSTS 25 TO 30 MPH IN THE AFTERNOON. GUSTY WINDS AND LOW RH WILL CREATE MARGINAL CRITICAL CONDITIONS FOR SATURDAY AFTERNOON, AND COULD BE HIGH IMPACT IF THERE ARE ANY ACTIVE FIRES FROM LIGHTNING STARTS ON THIS AFTERNOON AND EVENING. FOR SUNDAY, STRONGER WINDS ARE EXPECTED, BUT WITH THE TROUGH PULLING IN MOISTURE, AFTERNOON HUMIDITIES MAY CLIMB ABOVE CRITICAL LEVELS. MODEL DISAGREEMENT WITH TIMING OF THE TROUGH PASSAGE HAS LED TO LOW CONFIDENCE WITH WHEN MOISTURE WILL MOVE INTO WESTERN NEVADA. WIND GUSTS 30 TO 35 MPH MAY CREATE LOCALIZED CRITICAL FIRE WEATHER CONDITIONS, ESPECIALLY SOUTH OF INTERSTATE 80 SUNDAY AFTERNOON, BUT CONFIDENCE NOT HIGH ENOUGH FOR A WATCH AT THIS TIME. FOR NOW, DECIDED TO HEADLINE THE FIRE WEATHER FORECAST WITH SCATTERED THUNDERSTORMS AND GUSTY OUTFLOW WINDS FOR THIS EVENING, AND NEAR CRITICAL CONDITIONS FROM GUSTY WINDS AND LOW HUMIDITIES FOR SATURDAY AND SUNDAY AFTERNOONS. STRONG TROUGH MOVES ONSHORE LATE SUNDAY NIGHT INTO MONDAY WITH HIGH CONFIDENCE FOR STRONG WINDS AS GUSTS COULD EXCEED 45 MPH. AS THE COLD FRONT PASSES THROUGH THE REGION MONDAY, IT WILL BRING COLDER TEMPERATURES, INCREASE HUMIDITY AND BRING BETTER CHANCES FOR WETTING RAINS. RAINS COULD BE SIGNIFICANT IN SIERRA FROM TAHOE NORTH WITH UP TO 1 INCH POSSIBLE. LINDAMAN && .REV WATCHES/WARNINGS/ADVISORIES... NV...NONE. CA...NONE. && FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/RENO (ALL LOWER CASE)
Hazardous weather outlook, Jun 1, 2:26 PM PDT, 2 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RENO NV 226 PM PDT FRI JUN 1 2012 CAZ070>073-NVZ001>005-021400- SURPRISE VALLEY CALIFORNIA-LASSEN-EASTERN PLUMAS- EASTERN SIERRA COUNTIES-GREATER LAKE TAHOE AREA-MONO- MINERAL AND SOUTHERN LYON COUNTIES-GREATER RENO-CARSON CITY- MINDEN AREA-WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE- NORTHERN WASHOE COUNTY- 226 PM PDT FRI JUN 1 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EASTERN SIERRA... NORTHEAST CALIFORNIA AND WESTERN NEVADA. .DAY ONE...THIS EVENING AND TONIGHT ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER THE EASTERN SIERRA...NORTHEAST CALIFORNIA AND WESTERN NEVADA THROUGH THIS EVENING. STRONGER THUNDERSTORMS COULD PRODUCE GUSTY OUTFLOW WINDS NEAR 50 MPH...DANGEROUS LIGHTNING...MODERATE RAIN...AND SMALL HAIL. GUSTY OUTFLOW WINDS COULD GENERATE AREAS OF BLOWING DUST ALONG INTERSTATE 80 AND HIGHWAYS 50 AND 95. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ON SUNDAY AN AREA OF LOW PRESSURE IS EXPECTED TO APPROACH THE EASTERN SIERRA AND WESTERN NEVADA. THIS WILL BRING GUSTY WINDS TO THE EASTERN SIERRA AND WESTERN NEVADA SUNDAY INTO MONDAY. THE AREA OF LOW PRESSURE SHOULD MOVE ACROSS THE REGION ON MONDAY WITH COOLER TEMPERATURES AND INCREASED CHANCES FOR RAIN MONDAY AND TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. SPOTTERS ARE ASKED TO REMAIN ALERT AND REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE IN RENO. FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT... HTTP://FORECAST.WEATHER.GOV/HAZARDS/REV (ALL LOWER CASE)
In the hours before
Special weather statement, Jun 1, 4:08 PM PDT, 54 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RENO NV 408 PM PDT FRI JUN 1 2012 NVZ003-004-012345- GREATER RENO-CARSON CITY-MINDEN AREA-WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE- 408 PM PDT FRI JUN 1 2012 ...THUNDERSTORMS MOVING TOWARD PYRAMID LAKE... AT 400 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR SUTCLIFFE...OR 11 MILES SOUTHWEST OF PYRAMID LAKE...AND MOVING NORTH AT 15 MPH. OCCASIONAL LIGHTNING...BRIEF MODERATE RAIN...AND GUSTY WINDS TO 40 MPH...WILL OCCUR WITH THIS STORM AS IT MOVES ALONG THE NORTH AND WEST PORTIONS OF PYRAMID LAKE. ADDITIONAL THUNDERSTORMS MAY REDEVELOP LATER THIS AFTERNOON AND MOVE OVER PYRAMID LAKE. IF ON OR NEAR PYRAMID LAKE GET OUT OF THE WATER AND MOVE INDOORS OR INSIDE A VEHICLE NOW. DON'T BE CAUGHT ON THE WATER IN A THUNDERSTORM. STRONG WIND GUSTS AND LIGHTNING POSE AN IMMEDIATE DANGER TO BOATERS. && LAT...LON 4026 11969 4020 11941 3982 11959 3990 11982 TIME...MOT...LOC 2305Z 199DEG 15KT 3996 11967
Special weather statement, Jun 1, 4:54 PM PDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
454 PM PDT FRI JUN 1 2012
CAZ071-020030-
LASSEN-EASTERN PLUMAS-EASTERN SIERRA COUNTIES-
454 PM PDT FRI JUN 1 2012
...STRONG THUNDERSTORMS MOVING NORTH ACROSS WESTERN LASSEN
COUNTY...
AT 442 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
STRONG THUNDERSTORMS 7 MILES NORTH OF CA 44 AT SHASTA-LASSEN CO
LINE...OR 24 MILES SOUTH OF NUBIEBER...AND MOVING NORTH AT 10 MPH.
OCCASIONAL LIGHTNING...MODERATE RAIN...PENNY SIZE HAIL...AND STRONG
GUSTY WINDS TO 50 MPH...WILL OCCUR WITH THESE STORMS. THESE STORMS
CONTINUE TO REDEVELOP OVER THE SAME AREA. BRIEF MODERATE RAINS OVER
THE SAME AREA MAY RESULT IN RISING WATER IN AREA STREAMS...BUT NO
FLOODING IS EXPECTED.
IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO WEATHER.GOV/RENO ON THE INTERNET FOR
UPDATES.
&&
LAT...LON 4082 12133 4085 12134 4103 12133 4105 12105
4064 12112 4066 12134 4082 12134
TIME...MOT...LOC 2350Z 184DEG 11KT 4077 12127Special weather statement, Jun 1, 5:02 PM PDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RENO NV 502 PM PDT FRI JUN 1 2012 NVZ003-020030- GREATER RENO-CARSON CITY-MINDEN AREA- 502 PM PDT FRI JUN 1 2012 ...STRONG THUNDERSTORM NEAR SPANISH SPRINGS... AT 459 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR SPANISH SPRINGS...OR 12 MILES NORTHEAST OF RENO...AND MOVING NORTHEAST AT 15 MPH. HEAVY RAIN...SMALL PEA SIZE HAIL...AND STRONG GUSTY WINDS TO 50 MPH...WILL OCCUR WITH THIS STORM. * LOCATIONS AFFECTED INCLUDE...SPANISH SPRINGS AIRPORT. HEAVY RAINFALL IS OCCURRING WITH THIS STORM. EXPECT PONDING OF WATER ON ROADWAYS. IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY AWAY FROM WINDOWS. && LAT...LON 3983 11966 3971 11949 3960 11964 3966 11975 TIME...MOT...LOC 0001Z 222DEG 13KT 3965 11965 MYRICK
The office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 1, 5:11 PM PDT | Special Weather Statement | REV | 34 min | |
| Jun 1, 6:12 PM PDT | Special Weather Statement | REV | Storey | 48 min |
| Jun 1, 6:15 PM PDT | Special Weather Statement | REV | Washoe | 45 min |
| Jun 1, 6:47 PM PDT | Special Weather Statement | REV | Churchill | 43 min |
| Jun 1, 6:56 PM PDT | Special Weather Statement | REV | 34 min | |
| Jun 2, 6:57 AM PDT | Fire Weather Watch | REV | 33 hr | |
| Jun 2, 6:57 AM PDT | Red Flag Warning | REV | 14 hr |
Nearby
Special Weather Statements in Nevada, 2012Every special weather statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.